North Dakota, 2022Cold in North Dakota, December 20 to 21, 2022
December 20 to 21, 2022 · NWS FGF · 10 events in 10 counties and zones
The first of a few Wind Chill Warnings issued in a late December cold snap. Wind Chills got to dangerously low temperatures, as low as -58F.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The first of a few Wind Chill Warnings issued in a late December cold snap. Wind Chills got to dangerously low temperatures, as low as -58F.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Dec 20, 3:17 AM CST, 43 minutes earlier.
Area forecast discussion, Dec 20, 3:17 AM CST, 43 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
317 AM CST Tue Dec 20 2022
.SHORT TERM...(Today through Wednesday)
Issued at 317 AM CST Tue Dec 20 2022
Main impacts in the short term include snow chances Wednesday, and
dangerous wind chills.
Tuesday, expect dangerously cold wind chills to prevail throughout
the day. The morning will start out with some areas close to -40 in
the Devils Lake Basin, but this period will be short lived and the
wind chills not widespread. Otherwise, wind chills below -25 are to
be expected in eastern North Dakota and into northwestern Minnesota.
Actual high temperatures will range from 2 above to 12 below, so
make sure you bundle up, and take appropriate precautions if you
have to be outside for prolonged periods of time.
Tuesday night, wind chills again look to be a concern, in the -25 to
-35 range. Actual low temperatures will range from -15 to -25.
Snow looks to spread east from central North Dakota into the Devils
Lake Basin starting around midnight tuesday night. This system looks
to drop more measurable precipitation on the area into Wednesday
night. NBM probs have a 50 - 85% chance for greater than 1", and a
<30% chance of greater than 4" of accumulation. Highest chances for
greater than an inch are around the SD border, and decrease as you
move toward the international border. Likely scenario is up to 1 -
1.5 inches north of HWY 2, between 1.5 - 2.5 inches between HWY 2
and I-94, and up to 3 - 4" south of I-94. This snow will have high
ratios, so light and fluffy snow for a change.
All through this event, wind chills will continue to be a concern.
Actual temperatures will remain in the single digits below zero for
highs and into the teens below zero for low temperatures into
Thursday morning.
.LONG TERM...(Wednesday night through Monday)
Issued at 317 AM CST Tue Dec 20 2022
Impacts are probable due to blowing snow concerns Thursday and
Friday. Snow is done with by Thursday morning. Initially winds not
strong Thursday due to weak low pressure that will be over Wisconsin
at 12z. During the day Thursday 500 mb vort will round the base of
the trough and with strong upper level jet bring about rapid
development of low and strengthening low into Indiana Thursday night
into lower Michigan Friday 12z. As the low strengthens moving into
lower Michigan (near or just west of Detroit) this is when the
pressure gradient tightens over the Red River valley with sfc
northerly winds increasing to sustained 20-25 kts with gusts 35
kts. So the time period for blowing snow, potential ground
blizzard impacts would most likely be Thursday night into
Friday...esp the 06z-18z Fri period. Will maintain messaging we
have out for this event. Wind chills also will be well into
advisory levels for almost all areas Thu-Fri with potential
warning criteria wind chills western fcst area (DVL). Based on
prev shifts thoughts, will let dayshift Tuesday coordinate any
wind chill and/or any winter weather headlines. During the wind,
no snow is expected to fall, but with the wet snow we had last
week drying out more and becoming more blowable due to cold
temperatures, plus a couple more inches of fluff certainly will
not take a lot of wind to cause problems.
Warming will commence this weekend as 500 mb low moves out and
replaced by west-northwest flow. There is a southeast moving
clipper system though progged to bring some snow chances Sunday.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1013 PM CST Mon Dec 19 2022
MVFR conditions prevail at KBJI this evening, with VFR conditions
elsewhere. Light snow and flurries are possible this evening;
however this will likely be short-lived. Skies are expected to
gradually clear during the early overnight period, with
increasing cloud cover toward sunrise.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Wind Chill Advisory until 6 PM CST this evening for NDZ006>008-
014>016-024-026>030-038-039-049-052>054.
MN...Wind Chill Advisory until 6 PM CST this evening for MNZ001>004-
007-027-029>031-040.
Wind Chill Advisory until 6 PM CST this evening for MNZ005-008-
013>015-022-023-028.
&&
SHORT TERM...AK
LONG TERM...Riddle
AVIATION...LynchHazardous weather outlook, Dec 19, 3:34 PM CST, 12 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
334 PM CST Mon Dec 19 2022
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-202145-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
334 PM CST Mon Dec 19 2022
This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.
.DAY ONE...This Afternoon and Tonight
Snow will taper off from west to east this evening, with 1 to 2
inches of new snow generally north of a line from Valley City to
Fargo to Wadena. During the evening and overnight, wind chills
will lower into the 30s below zero over eastern North Dakota and
portions of northwest and west central Minnesota.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Hazardous wind chills will continue Tuesday into Wednesday, with
another round of snow expected Wednesday into Wednesday night.
This system may bring a widespread 1 to 2 inches of snow to the
entire area, with slightly higher totals possible along the North
and South Dakota border into portions of west central Minnesota.
Thereafter, the potential for blowing snow and dangerous wind
chills arrives for Thursday and Friday. This may lead to reduced
visibility across the region, impacting travel conditions during
this busy holiday travel time frame. Currently, there is around a
20 percent chance for blizzard conditions Thursday and Friday.
While the worst conditions are most likely Thursday and Friday,
travel impacts may still linger into Saturday.
If you have travel plans this week, be sure to check the latest
forecasts, consider making alternate travel plans, and carry a
winter survival kit in your vehicle.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
In the hours before
Local storm report, Dec 20, 2:13 AM CST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
213 AM CST TUE DEC 20 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 AM SNOW GRAND FORKS 47.92N 97.07W
12/20/2022 M2.1 INCH GRAND FORKS ND CO-OP OBSERVER
24 HOUR SNOWFALL AT NWS OFFICE.
1205 AM SNOW FARGO 46.88N 96.82W
12/20/2022 M2.9 INCH CASS ND CO-OP OBSERVER
24 HOUR SNOW.
&&Local storm report, Dec 20, 2:37 AM CST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
237 AM CST TUE DEC 20 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1205 AM SNOW 3 S FARGO 46.83N 96.82W
12/20/2022 M2.9 INCH CASS ND CO-OP OBSERVER
24 HOUR SNOWFALL.
&&Local storm report, Dec 20, 2:58 AM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
258 AM CST TUE DEC 20 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1205 AM SNOW GRAND FORKS AIRPORT 47.95N 97.17W
12/20/2022 M1.3 INCH GRAND FORKS ND OTHER FEDERAL
24 HOUR SNOWFALL.
&&Cold/Wind Chill, Barnes
- When
- December 20, 4:00 AM CST to December 21, 6:00 AM CST
- Where
- Barnes forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.936, -98.072 (the zone’s center; the record gives no point)
NDAWN station Dazey 2E reports an average wind chill of -48 from 1 to 2 PM on December 20th, 2022.
Cold/Wind Chill, Steele
- When
- December 20, 4:00 AM CST to December 21, 6:00 AM CST
- Where
- Steele forecast zone
- Reported by
- Mesonet
- Coordinates
- 47.456, -97.725 (the zone’s center; the record gives no point)
NDAWN station Hope 5NE reports an average wind chill of -49 at 8 AM on December 20th, 2022. Averages throughout the day ranged from -41 to -49.
Cold/Wind Chill, Griggs
- When
- December 20, 4:00 AM CST to December 21, 6:00 AM CST
- Where
- Griggs forecast zone
- Reported by
- Mesonet
- Coordinates
- 47.457, -98.237 (the zone’s center; the record gives no point)
NDAWN station Cooperstown 3W reports an average wind chill of -48 at 8 AM on December 20th, 2022. Averages throughout the day ranged from -40 to -48.
Cold/Wind Chill, Nelson
- When
- December 20, 4:00 AM CST to December 21, 6:00 AM CST
- Where
- Nelson forecast zone
- Reported by
- Mesonet
- Coordinates
- 47.922, -98.192 (the zone’s center; the record gives no point)
NDAWN station Michigan 2W reports an average wind chill of -50 from 9 to 10 AM on December 20th, 2022. Averages throughout the day ranged from -40 to -50.
Cold/Wind Chill, Western Walsh
- When
- December 20, 4:00 AM CST to December 21, 6:00 AM CST
- Where
- Western Walsh forecast zone
- Reported by
- Mesonet
- Coordinates
- 48.370, -97.721 (the zone’s center; the record gives no point)
NDAWN station Adams 5N reports an average wind chill of -55 at 9 AM on December 20th, 2022. Averages throughout the day ranged from -41 to -55.
Cold/Wind Chill, Ramsey
- When
- December 20, 4:00 AM CST to December 21, 6:00 AM CST
- Where
- Ramsey forecast zone
- Reported by
- Mesonet
- Coordinates
- 48.269, -98.720 (the zone’s center; the record gives no point)
NDAWN station Edmore 3NW reports an average wind chill of -55 at 9 AM on December 20th, 2022. Averages throughout the day ranged from -40 to -55.
Cold/Wind Chill, Cavalier
- When
- December 20, 4:00 AM CST to December 21, 6:00 AM CST
- Where
- Cavalier forecast zone
- Reported by
- Mesonet
- Coordinates
- 48.772, -98.465 (the zone’s center; the record gives no point)
NDAWN station Wales 1W reports an average wind chill of -51 at 10 PM on December 20th, 2022. Averages throughout the day ranged from -41 to -51.
Cold/Wind Chill, Towner
- When
- December 20, 4:00 AM CST to December 21, 6:00 AM CST
- Where
- Towner forecast zone
- Reported by
- Mesonet
- Coordinates
- 48.686, -99.246 (the zone’s center; the record gives no point)
NDAWN station Perth 7E reports an average wind chill of -58 at 10 AM on December 20th, 2022. Averages throughout the day ranged from -41 to -58.
Cold/Wind Chill, Benson
- When
- December 20, 4:00 AM CST to December 21, 6:00 AM CST
- Where
- Benson forecast zone
- Reported by
- Mesonet
- Coordinates
- 48.069, -99.366 (the zone’s center; the record gives no point)
NDAWN station Baker 1N reports an average wind chill of -56 at 10 AM on December 20th, 2022. Averages throughout the day ranged from -41 to -56.
Cold/Wind Chill, Eddy
- When
- December 20, 4:00 AM CST to December 21, 6:00 AM CST
- Where
- Eddy forecast zone
- Reported by
- Mesonet
- Coordinates
- 47.718, -98.902 (the zone’s center; the record gives no point)
Analysis of nearby observations from other NDAWN sites suggests the area saw wind chills as low as -51 during the event time.
- Cold/Wind Chill
- Cold or wind chill below warning criteria that caused deaths, injuries or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Puerto Rico, December 20 to 23, 20222 deaths · 2 injured · 2 events
- Winter Weather in Oregon, December 20, 20221 death · 1 event
- Rip Current in Florida, December 20, 20221 death · 1 event
- Winter Storm and Extreme Cold in Wyoming, December 20 to 23, 202234 events
- Extreme Cold in South Dakota, December 20 to 24, 202224 events
- Blizzard and Winter Storm in Idaho, December 20 to 23, 2022$14,000 · 70 kt wind · 10 events
- Blizzard and Winter Storm in Michigan, December 20 to 26, 202215 events
- Winter Storm and Extreme Cold in Montana, December 20 to 22, 202215 events
- Dense Fog in California, December 20, 20225 events
- Heavy Snow and Winter Weather in Idaho, December 20 to 21, 20223 events
- Dense Fog in California, December 20 to 21, 20222 events
- Winter Storm in Montana, December 20 to 21, 20221 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 1067366, 1067367, 1067368, 1067369, 1067370, 1067371, 1067373, 1067374, 1067375, 1067377.